[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.163.94.5. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
April 11, 1986

Acute Renal Failure and Coma Secondary to Acyclovir Therapy

Author Affiliations

Michael Reese Hospital and Medical Center University of Chicago

JAMA. 1986;255(14):1882-1883. doi:10.1001/jama.1986.03370140080027
Abstract

To the Editor.—  Acyclovir causes acute renal failure in rats,1 but only mild to moderate azotemia has been reported in humans.1-3 Stupor and coma have recently been added to the list of neurological complications of acyclovir.4,5 We encountered acute nonoliguric renal failure and coma during the intravenous infusion of acyclovir. These complications constitute the present report.

Report of a Case.—  Ten months after chemotherapy for lung adenocarcinoma, a 48-year-old woman developed herpes simplex and Candida esophagitis (diagnosis based on cytological findings of a biopsy specimen from endoscopy). She had received 138 mg of amphotericin B, but her values for electrolytes, serum urea nitrogen, and serum creatine were normal at the time she received her first intravenous infusion of acyclovir (5 mg/kg) during one hour (Figure). A second dose of acyclovir given eight hours after the first dose was followed by focal twitching of the upper extremities. By

×